Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 12, NWS St. Louis, MO

July 14, 2023Boone County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jul 14, 2023, 7:26 PM CDT for Boone County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2023, 7:26 PM CDT (00:26 UTC)
Expired
Jul 14, 2023, 10:15 PM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Boone County, MO

The radar

The St Louis radar (KLSX), 132 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 7:34 PM CDTFLOOD6 Ese Columbia, MOOlivet Road near WW closed due to flood water.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

261 
WGUS53 KLSX 150026
FFWLSX
MOC019-150315-
/O.NEW.KLSX.FF.W.0012.230715T0026Z-230715T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
726 PM CDT Fri Jul 14 2023

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Southeastern Boone County in central Missouri...

* Until 1015 PM CDT.

* At 726 PM CDT, emergency management reported thunderstorms 
  producing heavy rain across the warned area. Between 2 and 3 
  inches of rain have fallen. Additional rainfall amounts up to 1 
  inch are possible in the warned area. Flash flooding is already 
  occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported flooding on WW just east
           of Columbia.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Columbia and Columbia Regional Airport.

This includes the following State Parks...
	Rock Bridge State Park and Jewell Cemetery Historic Site.

This includes Interstate 70 in Missouri between exits 128 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3892 9236 3900 9229 3901 9214 3891 9216
      3890 9217 3888 9215 3888 9216 3887 9216
      3887 9215 3885 9215 3885 9214 3883 9215
      3882 9214 3880 9216 3878 9217 3877 9216
      3875 9218 3883 9231

FLASH FLOOD...OBSERVED

$$

Gosselin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 6:38 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 14, 6:38 PM CDT, 48 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
638 PM CDT Fri Jul 14 2023

.SHORT TERM...  (Through Late Saturday Night)
Issued at 313 PM CDT Fri Jul 14 2023

1.) Isolated thunderstorms are possible this afternoon and could
become briefly strong to severe with localized damaging winds and
marginally severe hail.

2.) The main attention this evening is an MCS across KS expected to
reach central MO around 6 pm. More concentrated damaging winds will
be possible as this MCS arrives, but it may weaken and eventually
dissipate as it reaches the Mississippi River.

Isolated showers and thunderstorms have developed within an arcing
band of pooled low to mid-70s F dewpoints from weak surface
convergence extending from central/northeastern MO through
southwestern IL, supporting MLCAPE over 2000 J/kg. This corridor may
be a remnant of earlier morning thunderstorms across southwestern
and southern MO. Deep-layer wind shear of only 15 to 25 kt, should
preclude sustained thunderstorms and cause them to "pulse." However,
steep low-level lapse rates and the aforementioned instability will
support a few severe thunderstorms with localized damaging
microburst winds. Marginally severe hail, perhaps a few slightly
larger hailstone, cannot be ruled out with the large amount of CAPE
between -30 to -10 C.

Upstream, a severe MCS is ongoing across northern KS. Although the
southern portion of the MCS may tend to propagate southeastward
along an instability/theta-e gradient at the cold pool's western
edge, downwind Corfidi vectors suggest the bowing segment in the
northern portion should continue eastward along the aforementioned
band of high MLCAPE, supporting some longevity as it becomes
organized and possible results in swaths of wind damage. Additional
thunderstorms could develop ahead of this MCS within the band of
higher MLCAPE and minimal capping as mid-level heights fall ahead of
the MCS.

Current timing takes this MCS into central MO around 23z, but as it
begins to reach the CWA it may be outrunning the stronger deep-layer
wind shear and could become less organized and increasingly outflow
dominant. With that being said, high instability may be enough to
maintain intensity beyond that point along with the environmental
favorability for strong downdrafts. Most CAMs indicate that
substantial weakening and even some dissipation of the MCS will
occur by the time the MCS nears the Mississippi River, but this
situation will be worth close monitoring. Even after dissipation of
the MCS, isolated to scattered showers and thunderstorms will remain
possible overnight in pockets of unused instability.

Scattered showers and thunderstorms will remain possible Saturday
morning until the cold front finally clears the CWA. Behind the
front, low-level northwesterly flow will advect a slightly drier and
cooler airmass into the region along with scattering stratocumulus.
As a result, high temps expected warm into the mid-80s to low-90s F.
Although there will be a lack of discernible large-scale forcing
mechanism beyond the morning, low-level moisture may lag far enough
behind the front and combine with strong insolation to produce a
isolated afternoon and evening showers and thunderstorms, but most
locations should be dry.

Pfahler

.LONG TERM...  (Sunday through Next Friday)
Issued at 313 PM CDT Fri Jul 14 2023

An upper-level closed low over Manitoba/Ontario, wobbling about
those areas since today, is progged to only slowly progress eastward
through Sunday into Monday, keeping upper/mid-level broadly cyclonic
flow in place over the Mid-Mississippi River Valley through Sunday
into Monday. Global model guidance indicate a mid-level shortwave
trough navigating this flow through the region between late Sunday
and early Monday but disagree on its timing and amplitude. This
disagreement decreases confidence in the timing and coverage of
resulting thunderstorms, likely initiating north and/or northwest of
the CWA around or shortly after peak heating and instability during
afternoon and evening and propagating southeastward into the CWA
with time, perhaps as an MCS. With low-level flow becoming westerly
on Sunday ahead of the cold front and facilitating WAA, warmer and
above average high temps are anticipated.

Beyond Monday through Wednesday, global model guidance are
consistent in the aforementioned upper-level closed low continuing
eastward and allowing an upper-level ridge, initially across the
Intermountain West, to branch eastward into the Great Plains and
Mississippi River Valley. However, there is still a spread among
guidance in how much this ridge amplifies into the Mid-Mississippi
River Valley, impacting how warm temps peak during mid-week.
Threshold probabilities derived from ensemble model guidance of 850-
hPa temps in excess of 23 C (a reasonable proxy for high temps in
the upper 90s to just over 100 F, assuming strong BL mixing and
insolation) are highest (over 70 percent) Wednesday near and
south of I-70 in MO. A parade of mid-level shortwave
troughs/perturbations are also advertised to traverse west-
northwesterly flow along the ridge's northeast flank, possibly
exciting waves of thunderstorms across the Central Plains and Mid-
Mississippi River Valley or Midwest along a wavering front in a
"Ring of Fire"-type pattern. The potential waves of precip and
cloud cover along with waving front cast uncertainty in temps and
the timing and track of thunderstorms are impossible details to
decipher at this juncture.

Pfahler

&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 626 PM CDT Fri Jul 14 2023

Showers and thunderstorms are the focus over the next 6-12 hours.
The best chances in the next few hours are in central Missouri at
KJEF/KCOU. Gusty westerly winds will occur ahead of the broken
line of storms, likely around 35 knots. Small hail is also
possible along with brief reductions in visibility. The threat
for showers and thunderstorms should diminish from west to east
overnight tonight behind a cold front. This front should swing
winds to the northwest after its passage. MVFR stratus with
ceilings likely around 1500 feet AGL are expected behind the front
in eastern Missouri and south-central Illinois. This area of
stratus should lift through the morning and then scatter out by
early afternoon.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 14, 3:16 PM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
316 PM CDT Fri Jul 14 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-152030-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
316 PM CDT Fri Jul 14 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely this evening into tonight across portions
of the area. Some thunderstorms could be strong to severe with
damaging winds and large hail, especially across central Missouri.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Saturday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Pfahler

In the hours before

Local storm report, Jul 14, 3:40 PM CDT, 3 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
340 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Hail             3 NNE Walnut Hill       38.52N 89.02W
07/14/2023  E0.25 inch       Marion             IL   Mesonet

            mPING report.

&&

JPG
Local storm report, Jul 14, 3:42 PM CDT, 3 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
342 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     Hail             2 E Saint Louis         38.63N 90.21W
07/14/2023  E1.00 inch       St. Louis City     MO   Public

            Report from mPING: Quarter (1.00 in.).

&&

JPG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:02 PM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis3 hr
Jul 14, 7:04 PM CDTAreal Flood AdvisoryLSXBoone22 min
Jul 14, 7:11 PM CDTSevere Thunderstorm WarningLSXCallaway49 min
Jul 14, 7:24 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis36 min
Jul 14, 8:26 PM CDTSevere Thunderstorm WarningLSXPike, Ralls26 min
Jul 14, 9:52 PM CDTSevere Thunderstorm WarningLSXSaint Louis14 min
Jul 15, 1:18 AM CDTAreal Flood AdvisoryLSXSaint Louis3 hr

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.